Alert archive / Ohio / Special Marine Warnings in 2021

Special Marine Warning 37, NWS Cleveland, OH

July 15, 2021

NWS Cleveland, OH issued this special marine warning at Jul 15, 2021, 3:16 PM EDT. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 3:16 PM EDT (19:16 UTC)
Expired
Jul 15, 2021, 4:45 PM EDT
In force
89 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The radar

The Cleveland radar (KCLE), 98 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
514 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

071 
WHUS51 KCLE 151916
SMWCLE
LEZ143-162-163-152045-
/O.NEW.KCLE.MA.W.0037.210715T1916Z-210715T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Cleveland OH
316 PM EDT Thu Jul 15 2021

The National Weather Service in Cleveland has issued a

* Special Marine Warning for...
  Nearshore waters from Reno Beach OH to the Islands OH...
  Open waters from Maumee Bay OH to The Islands OH...

* Until 445 PM EDT.

* At 315 PM EDT, a strong thunderstorm was located 12 nm northwest of
  Put-In-Bay, moving east at 30 knots.

  HAZARD...Wind gusts to 40 knots.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Put-In-Bay and Kelleys Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4150 8306 4150 8314 4153 8298 4159 8314
      4151 8315 4153 8316 4150 8319 4153 8318
      4149 8322 4164 8328 4187 8314 4186 8305
      4167 8268 4168 8261 4158 8260 4151 8272
      4152 8296 4148 8308
TIME...MOT...LOC 1915Z 280DEG 31KT 4177 8305 

HAIL...0.00IN
WIND...40KTS

$$

LaPlante
1 follow-up statement
811 
FZUS71 KCLE 152041
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
441 PM EDT Thu Jul 15 2021

LEZ143-162-163-152050-
/O.EXP.KCLE.MA.W.0037.000000T0000Z-210715T2045Z/
441 PM EDT Thu Jul 15 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 445 PM EDT...

The affected areas were... 
Nearshore waters from Reno Beach OH to the Islands OH...
Open waters from Maumee Bay OH to The Islands OH...

The thunderstorms have moved out of the area and no longer poses a 
significant threat to boaters.

LAT...LON 4150 8306 4150 8314 4153 8298 4159 8314
      4151 8315 4153 8316 4150 8319 4153 8318
      4149 8322 4164 8328 4187 8314 4186 8305
      4167 8268 4168 8261 4158 8260 4151 8272
      4152 8296 4148 8308
TIME...MOT...LOC 2040Z 280DEG 31KT 4164 8209 

$$

LaPlante

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Jul 15, 2:25 PM EDT, 51 minutes earlier.

Area forecast discussion, Jul 15, 2:25 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
225 PM EDT Thu Jul 15 2021

.SYNOPSIS...
An upper trough will move east across the Upper Midwest and Great
Lakes into Friday, extending a cold front just north and west of the
area later tonight into Friday. The front may stall just north of
the area on Friday, before the front is forced southeast across the
area on Saturday. High pressure will attempt to build in across the
Great Lakes on Sunday into Monday.

&&

.NEAR TERM /THROUGH FRIDAY/...
Some of the thicker cirrus is starting to wane enough for the
sun to come out across much more of the area and some diurnal
cumulus is beginning to develop as temperatures reach the mid
80s. A soft cap around 750 mb remains across the region,
prohibiting much in the way of rain development so far and the
better forcing and upstream convection remains trending north
into Michigan. However, the cap is beginning to erode a bit over
northern Indiana and convection will get going and begin pushing
into NW Ohio later this afternoon. For all of this, have pushed
back PoPs a bit for this afternoon for much of the area. Some
convection will get into the Toledo metro over the next couple
hours as this convection will ride the instability gradient ENE but
for most, trends remain late for rain - after 5 PM or so.

Previous Discussion...
Main story of the near term period will be a possible severe wind
threat later this evening and overnight, with perhaps the flood
threat being a bigger concern on Friday into Friday night.

Much of the area will stay dry today, at least into the early
afternoon hours, as mid-level dry air arrives, allowing for some
efficient daytime mixing, up to around perhaps 850 mb or so. This
would allow for afternoon gusts of around 25 to 30 mph, with the
highest gusts along the lakeshore and generally west of I-71. As the
surface low moves northeast into Ontario later this afternoon and
evening, the mid-levels begin to saturate just ahead of a
southeastward-advancing cold front, which could lead to some
redevelopment of remnant outflow from the current ongoing MCS across
the Midwest (vicinity of Lake Michigan). However, by this point, the
best forcing will reside well north of the area. However, a belt of
southwesterly low to mid-level flow of around 30 to 35 knots
instability in the 1500 to 2000 J/kg range could support some modest
thunderstorm organization with the main threat being damaging
winds. This threat is highlighted in the SPC SWODY1 marginal
risk.

By Friday, the cold front begins to slow its motion and should stall
in the vicinity of northern OH or just to the north. Simultaneously,
the next shortwave trough will develop across the Missouri Valley,
pumping a moist and unstable airmass into the region, characterized
by PWATs in the 1.8 to 2.0 range with warm cloud depths as large as
12,000 feet. Slow-moving storms should not be an issue, given cloud
layer flow of around 30 knots, rather storm training may pose a much
bigger issue. Flooding could be a major concern for the area given
the abundance of recent rainfall over the past week. Recent HREF
trends suggest increasing confidence for 1 to 3 inches of rain
across the area within at least a 6-hour timeframe, with locally
higher amounts possible in any heavier banded-rain with
thunderstorms. For this reason, we have added the mention of heavy
rainfall into the forecast beginning Friday afternoon through Friday
evening. This threat is also highlighted in the WPC ERO day 2
slight risk.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Stationary boundary will likely be located over northern Ohio as low
pressure approaches from the west. As the low tracks along the
boundary it will become the focus for rain. High precipitable water
values will stream into the area once again which will assist in the
potential for locally heavy rainfall. The threat of flooding will
exist since the region has been rather wet over the last week or so.
We will highlight this potential in the HWO.

The showers/thunderstorms will continue into Saturday but the low
should eventually get east of the region by Saturday evening taking
most of the rain eastward with it and allowing a weak cold front to
push further to the south. This will allow high pressure over Upper
Midwest to begin ridging into the region. However with an upper
level trough still overhead we will have to carry slight
chance/chance POPS in the forecast into early Sunday evening. All
locations look to be dry Sunday night.

Highs will be sightly below seasonal averages over the weekend but
it will be humid. Highs should range from the mid 70's to mid 80's
depending on the amount of cloud cover that is present each
afternoon. Lows in the 60's.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure will attempt to ridge into the region on Monday but
will struggle to have much influence as the next upper level trough
digs into the central Great Lakes for Tuesday into Wednesday. Since
the region will have the trough overhead we will have to carry an
afternoon/evening mention of showers/thunderstorms. Another cold
front looks like it will move across the region Tuesday night into
Wednesday. There should be a round of thunderstorms along the front.

Temperatures return to more seasonal levels for the long term. Highs
in the 80's for Monday and Tuesday, cooling slightly on Wednesday
in the wake of the cold front. Lows mostly in the 60's.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Quickly changing forecast period with several rounds of
precipitation expected over the next 24 to 30 hours. For this
afternoon, early high cirrus has delayed the diurnal cumulus and
shower and thunderstorm activity, but convective temperatures
are now being reached across northern Indiana where some
convective initation is starting. Showers and thunderstorm will
spread across NW Ohio over the next couple hours before
spreading across the area this evening. There will be a break
after this round, but additional storms will develop to the
southwest over Illinois and Indiana and push into the area
overnight, bringing additional chances for non-VFR showers and
storms across the area overnight into the Friday morning hours.
Low ceilings will be in place behind this complex along with
some scattered showers before the area bubbles up again with
convection Friday afternoon. Winds this afternoon and evening
will be strong out of the south to southwest with good mixing
ahead of convection. Some gusts to 25 to 30 knots will be
possible.

Outlook...Non-VFR likely through Friday night in showers and
thunderstorms. Non-VFR possible in isolated showers and/or
thunderstorms on Saturday and Sunday. Primarily VFR should
return by Monday.

&&

.MARINE...
Low pressure will move northeast from the Central Great Lakes into
Ontario today with a cold front moving closer to the region.
Southwest winds will increase into the afternoon with many locations
touching 15 to maybe 20 knots. Will need to watch waves building
across the PA waters during the afternoon with a short period of 4
foot waves possible. A cold front will sag southward across the lake
tonight and likely stall over northern Ohio. So winds will briefly
become north then shift to the northeast and east Friday as low
pressure approaches the lake from the southwest. This low will track
along the stalled frontal boundary that will remain near the south
shore of the lake into at least Saturday morning. High pressure over
the Upper Midwest will attempt to ridge over the lake Saturday night
into Sunday with northeast winds anticipated.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kahn
NEAR TERM...Kahn/Sefcovic
SHORT TERM...MM
LONG TERM...MM
AVIATION...Sefcovic
MARINE...MM
Hazardous weather outlook, Jul 15, 3:40 AM EDT, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
340 AM EDT Thu Jul 15 2021

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-160745-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
340 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

There is a marginal risk for severe weather this evening and
overnight. The main threat is damaging winds. Locally heavy rainfall
may also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rainfall is possible across the area Friday afternoon through
Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-160745-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
340 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

There is a marginal risk for severe weather this evening and
overnight. The main threat is damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 15, 3:03 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Cleveland OH
303 PM EDT Thu Jul 15 2021

OHZ003-006-007-151930-
Wood-Ottawa-Lucas-
303 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT OTTAWA...NORTHERN WOOD AND LUCAS
COUNTIES...

At 303 PM EDT, a strong thunderstorm was located near Whitehouse, or
near Swanton, moving east at 50 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Toledo, Swanton, Perrysburg, Oregon, Rossford, Waterville, Northwood,
Whitehouse, Oak Harbor, Genoa, Holland, Maumee, Ottawa Hills,
Walbridge, Millbury, Haskins, Grand Rapids, Rocky Ridge, Clay Center
and Harbor View.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4166 8388 4173 8347 4173 8345 4170 8346
      4170 8344 4169 8343 4169 8335 4171 8334
      4164 8323 4160 8308 4153 8306 4149 8334
      4150 8341 4148 8342 4141 8388
TIME...MOT...LOC 1903Z 259DEG 45KT 4158 8381

Sefcovic

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:03 PM EDTSpecial Weather StatementCLELucas27 min
Jul 15, 5:14 PM EDTSpecial Marine WarningCLE91 min
Jul 15, 5:25 PM EDTSpecial Weather StatementCLEKnox35 min
Jul 15, 6:01 PM EDTSpecial Weather StatementCLEErie29 min
Jul 15, 6:48 PM EDTSpecial Weather StatementCLELake27 min
Jul 15, 6:49 PM EDTSpecial Marine WarningCLE75 min
Jul 15, 6:54 PM EDTSpecial Weather StatementCLESeneca36 min
Jul 15, 6:56 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga, Lake, Trumbull49 min
Jul 15, 7:37 PM EDTSevere Thunderstorm WarningCLEAshtabula38 min
Jul 15, 7:56 PM EDTSpecial Weather StatementCLEPortage, Trumbull49 min
Jul 15, 7:27 PM EDTSpecial Weather StatementCLEErie33 min

Nearby

Special Marine Warnings in Ohio, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.